Washington, June 26 (ANI): Using psychotropic medications during pregnancy increases the probability of birth defects, according to a new study.
Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions in Danish children under the age of 17.
Researchers from the University of Copenhagen have published an article in the open access journal BMC Research Notes concluding that more than half of the 429 cases were serious and several involved birth defects, such as birth deformities and severe withdrawal syndromes.
Professors Lise Aagaard and Ebbe Holme Hansen from the University of Copenhagen studied all 4,500 pediatric adverse drug reaction reports submitted during the study period to find those, which were linked to psychotropic medications.
The two researchers found that 42 percent of adverse reactions were reported for psychostimulants, such as Ritalin, which treats attention deficit disorder (ADD), followed by 31 percent for antidepressants, such as Prozac, and 24 percent for antipsychotics, such as Haldol.
"A range of serious side effects such as birth deformities, low birth weight, premature birth, and development of neonatal withdrawal syndrome were reported in children under two years of age, most likely because of the mother's intake of psychotropic medication during pregnancy," says Associate Professor Lisa Aagaard. (ANI)